New Mexico, 2014High Wind in New Mexico, June 27, 2014
June 27, 2014 · NWS ABQ · 1 event in 1 county or zone
An upper level disturbance brought breezy to windy conditions to areas in northern and central New Mexico. As the shortwave trough moved across the state, daytime heating allowed for good mixing of the boundary layer with strong winds aloft being transported to the surface.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought breezy to windy conditions to areas in northern and central New Mexico. As the shortwave trough moved across the state, daytime heating allowed for good mixing of the boundary layer with strong winds aloft being transported to the surface. Sustained wind speeds were generally below 30 mph with gusts into the 40s and 50s at some locations. Into the mid afternoon hours the ASOS at Clines Corners recorded a peak gust to 58 mph, this was the highest recorded for the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 27, 1:59 PM MST, 16 minutes earlier.
Area forecast discussion, Jun 27, 1:59 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT FRI JUN 27 2014
.SYNOPSIS...
BREEZY TO WINDY CONDITIONS LATE TODAY WILL TAPER OFF THROUGH THIS
EVENING. TEMPERATURES WILL BE SEVERAL DEGREES COOLER TONIGHT DUE TO
THE LACK OF CLOUD COVER EXPECTED. VERY HOT AND DRY CONDITIONS WITH
LIGHTER WINDS WILL REDEVELOP OVER THE STATE SATURDAY THROUGH MONDAY.
MANY AREAS WILL TOP OUT IN THE MID 90S TO LOW 100S. A MOIST COLD
FRONT WILL THEN SLIDE WEST INTO THE STATE LATE MONDAY. THIS WILL
SIGNIFICANTLY INCREASE THE CHANCE FOR SHOWERS AND STORMS THROUGH
THE REMAINDER OF NEXT WEEK.
&&
.DISCUSSION...
SATELLITE ANALYSIS SHOWS THE AXIS OF THE UPPER LEVEL TROUGH THAT
PUSHED OVER THE AREA THIS MORNING HAS MOVED EAST INTO WEST TEXAS.
DEEP MIXING OVER THE AREA IS TAPPING STRONG MID LAYER WINDS ON THE
ORDER OF 30-50KTS THUS WIDESPREAD BREEZY TO WINDY CONDITIONS ARE
ONGOING. EXPECT WINDS TO TAPER OFF THRU SUNSET. TEMPS TODAY BEHIND
THE DEPARTING UPPER TROUGH ARE GENERALLY 3-7F COOLER THAN THURSDAY
WHICH IS A RELIEF FOR MANY. TONIGHT WILL ALSO BE COOLER WITH THE
LACK OF THICK CLOUDS AND VERY DRY AIR IN PLACE.
THE WESTERLIES WILL RELAX OVER THE WEEKEND INTO AT LEAST MONDAY
AS H5 HEIGHTS RISE TO A 595DM HIGH CENTER OVER WESTERN NM. 700MB
TEMPS WILL PEAK AROUND +20C MONDAY...THEREFORE MANY AREAS WILL TOP
OUT IN THE MID 90S TO LOW 100S...INCLUDING ABQ. EXPECTING 98F AT
SUNPORT MONDAY HOWEVER MANY AREAS IN THE ABQ VALLEY WILL HOVER
AROUND 102 TO 103F. MODEL GUIDANCE IS SHOWING SLIGHTLY BETTER MID
LEVEL MOISTURE SEEPING NORTH WITH THE HIGH AS EARLY AS SUNDAY. LOW
AND MID LEVEL RH WILL STILL BE VERY DRY SO ANY ACTIVITY SUNDAY
WILL LIKELY BE VIRGA. BY MONDAY SLIGHTLY BETTER MOISTURE AND
INSTABILITY WILL LEAD TO MORE COVERAGE OF MAINLY DRY SHOWERS AND
STORMS FOR CENTRAL AND WESTERN NM...WITH POTENTIALLY WET ACTIVITY
ACROSS THE FAR EAST.
THE FUN THEN STARTS LATE MONDAY INTO TUESDAY. MODELS ARE TRENDING
STRONGER AND EARLIER WITH A MOIST BACK DOOR COLD FRONT SURGING WEST
INTO THE PLAINS UNDERNEATH THE UPPER HIGH OVER NM. THIS MOISTURE
WILL INTERACT WITH THE HIGH TERRAIN AND GREASE THE MONSOON ENGINE
FOR THE REMAINDER OF THE WEEK. CONFIDENCE IS INCREASING BASED ON A
MYRIAD OF MODEL GUIDANCE INDICATING MUCH WETTER CONDITIONS...INCLUDING
WPC. RAISED POPS INTO CHANCE CATEGORY FOR MANY AREAS TUESDAY THROUGH
THURSDAY. THE END OF THE WEEK IS UNCERTAIN AS OUR FIRST EASTERLY
WAVE MAY BEGIN SLIDING ACROSS TEXAS. SOME SUBSIDENCE WILL OCCUR
ALONG THE WESTERN EDGE SO A DOWNTICK IN CONVECTION IS POSSIBLE BY
FRIDAY AND/OR SATURDAY.
GUYER
&&
.FIRE WEATHER...
GUSTIER WINDS COMBINED WITH HAINES 5/6 VALUES...LOW TO MARGINALLY
LOW RH AND NEAR/ABOVE NORMAL TEMPS WILL CONTINUE TIL SUNSET. RED
FLAG WARNING WILL BE ALLOWED TO CONTINUE THROUGH 2000. WINDS WILL
DIMINISH SOME DURING THE OVERNIGHT ALTHOUGH SOME OF THE HIGHER
RIDGES...ESPECIALLY SOUTH OF I40 WILL SEE GUSTIER WIND FLOWS AS THE
OVERALL DIRECTION TURNS NORTHWESTERLY BEHIND THE TROUGH PASSAGE. RH
RECOVERIES TONIGHT WILL BE POOR TO MODERATE MOST AREAS. ALSO CANT
RULE OUT SOME VIRGA SHOWERS NEAR THE COLORADO BORDER. ERRATIC WIND
POSSIBLE WITH THAT ACTIVITY.
MODELS HAVE BEEN CONSISTENT WITH BUILDING THE UPPER RIDGE OVER THE
STATE THROUGH EARLY NEXT WEEK. TEMPERATURES WILL WARM...BOTH DAY AND
NIGHT AND BECOMING ABOVE NORMAL ACROSS ALL AREAS BY SUNDAY. AN
INTENSE MID LEVEL DRY INTRUSION IS NOT ANTICIPATED AT THIS TIME BUT
THE MID LEVELS OF THE ATMOSPHERE WILL DRY SOME DURING THE NEXT FEW
DAYS. THUS...LOOK FOR LOWERING HUMIDITY WITH SOME SINGLE DIGITS
ACROSS THE LOWLANDS THROUGH MONDAY...ESPECIALLY WESTERN/CENTRAL
AREAS. SOME TYPICAL AFTERNOON BREEZES ARE EXPECTED DURING THE
WEEKEND BUT NOTHING OUT OF THE ORDINARY. EVEN LIGHTER WIND ON MONDAY
ALTHOUGH WILL BE WATCHING CLOSELY A BACK DOOR COLD FRONT INFLUENCE
ACROSS THE NE PLAINS/EAST SLOPES OF THE SANGRES THEN.
AS MENTIONED ABOVE...A BACK DOOR COLD FRONT IS EXPECTED TO UNDERCUT
THE UPPER RIDGE AND PUSH MOISTURE SOUTH/WESTWARD MONDAY NIGHT/TUESDAY. THE
MODELS HAVE WAFFLED SOME ON THE STRENGTH OF THIS BACK DOOR BUT THEY
HAVE CAPTURED ITS EXISTENCE THE PAST SEVERAL DAYS. THUS CONFIDENCE IS
RISING THAT A BACK DOOR WITH HIGHER HUMIDITY AND SOME WETTING RAIN
WOULD PUSH INTO THE FORECAST AREA FROM EAST TO WEST THROUGH MID
WEEK. EVENTUALLY...A MOIST SE WIND FLOW WOULD DEVELOP A DAY OR SO
BEHIND THE FRONT AND HELP REINFORCE MOISTURE ACROSS PORTIONS OF THE
AREA. STILL TOO EARLY TO SAY WHERE THE MORE ABUNDANT MOISTURE ENDS
UP BUT SAFE TO SAY FAVORING THE EASTERN AND SOUTHERN HALF. THIS WILL BE
IMPORTANT BECAUSE DRIER STORMS WILL BE FOUND ON THE NORTHERN/WESTERN
FRINGE OF THIS MOISTURE PUSH.
THE UPPER HIGH POSITION WILL BE TANTAMOUNT TO THIS MOISTENING IMPACT
ON THE AREA. EITHER WAY...SOME SORT OF WET MONSOONAL ONSET IS IN THE
CARDS FOR THE COMING DAYS/WEEKS FOR PORTIONS OF THE AREA. THE ECMWF
IS A BIT MORE BULLISH ON PRECIP POTENTIAL THAN THE GFS DURING NEXT
WEEK. PERHAPS A BLEND OF THE TWO WOULD BE A GOOD FORECAST. THE
PATTERN CERTAINLY FITS SOME WETTING RAIN POTENTIAL. NW AREAS WOULD
MOST LIKELY BE ON THE FRINGE AREAS OF THIS MOISTURE. THUS MODERATE
RECOVERIES AT NIGHT BUT MIX OUT DURING THE DAY PERIOD. THE UPPER
HIGH ISNT AS STRONG AS THE PAST 2 YEARS DURING THIS PERIOD SO THAT
IS SOMETHING TO WATCH AS WELL. THE NEXT PACIFIC TROUGH SHOULD IMPACT
WESTERN US LATE NEXT WEEK. WILL BE WATCHING THAT INTENTLY TO SEE HOW
MUCH MOISTURE...IF ANY...GETS SCOURED OUT OF THE AREA. WAY TOO EARLY
TO SAY RIGHT NOW.
SEEING LOTS OF HAINES 6 READINGS LEADING UP TO THE MOISTURE ONSET
BUT NOT SEEING SUPER HAINES AT THIS TIME. SOMEWHAT UNUSUAL
CONSIDERING THE TIME OF YEAR AND WEATHER PATTERN BUT MIGHT HAVE TO
DO WITH THE STRENGTH OF THE HIGH AND CERTAINLY TIED TO THE WEAKER
DRY INTRUSION OVERHEAD. WILL BE WATCHING THAT INTENTLY AS WELL.
DID KEEP SLIGHT CHANCE OF DRY THUNDER/VIRGA SUNDAY/MONDAY ACROSS THE
DRIER WESTERN MTNS. OTHERWISE...PROBABILITIES WERE INCREASED TUESDAY
DUE TO THE FRONTAL PUSH.
50
&&
.AVIATION...
18Z TAF CYCLE
PACIFIC TROUGH PASSAGE TODAY. WIND WILL BE THE MAIN ISSUE WITH
GUSTS BETWEEN 30 TO 40 KT ALONG AND EAST OF THE CENTRAL MTN CHAIN.
BREEZY WEST OF THE CHAIN BUT MAINLY GENERALLY A LITTLE LESS WIND
ALTHOUGH SOUTHWEST AND SOUTH CENTRAL AREAS COULD SEE GUSTS BETWEEN
30 TO 35 KT. LIGHTER WIND AS THE SUN GOES DOWN.
50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 52 90 55 94 / 0 0 0 0
DULCE........................... 40 86 43 90 / 0 0 0 0
CUBA............................ 49 87 50 92 / 0 0 0 0
GALLUP.......................... 48 90 49 92 / 0 0 0 0
EL MORRO........................ 45 83 47 86 / 0 0 0 0
GRANTS.......................... 45 87 48 91 / 0 0 0 0
QUEMADO......................... 52 85 53 88 / 0 0 0 0
GLENWOOD........................ 49 93 50 94 / 0 0 0 0
CHAMA........................... 39 79 43 84 / 5 5 0 5
LOS ALAMOS...................... 59 83 61 88 / 0 0 0 0
PECOS........................... 55 82 57 86 / 0 0 0 0
CERRO/QUESTA.................... 48 79 51 84 / 5 5 0 5
RED RIVER....................... 44 72 48 78 / 10 5 5 10
ANGEL FIRE...................... 38 76 40 81 / 5 5 0 5
TAOS............................ 47 83 49 88 / 0 0 0 0
MORA............................ 50 82 51 86 / 0 0 0 0
ESPANOLA........................ 54 90 56 95 / 0 0 0 0
SANTA FE........................ 57 84 59 88 / 0 0 0 0
SANTA FE AIRPORT................ 55 90 57 94 / 0 0 0 0
ALBUQUERQUE FOOTHILLS........... 64 91 66 94 / 0 0 0 0
ALBUQUERQUE HEIGHTS............. 64 93 65 97 / 0 0 0 0
ALBUQUERQUE VALLEY.............. 62 95 63 99 / 0 0 0 0
ALBUQUERQUE WEST MESA........... 63 95 64 99 / 0 0 0 0
LOS LUNAS....................... 57 95 58 99 / 0 0 0 0
RIO RANCHO...................... 62 95 63 99 / 0 0 0 0
SOCORRO......................... 66 99 66 101 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 59 90 61 93 / 0 0 0 0
TIJERAS......................... 59 91 61 94 / 0 0 0 0
MORIARTY/ESTANCIA............... 49 87 51 90 / 0 0 0 0
CLINES CORNERS.................. 54 86 57 89 / 0 0 0 0
GRAN QUIVIRA.................... 60 88 63 92 / 0 0 0 0
CARRIZOZO....................... 64 91 67 94 / 0 0 0 0
RUIDOSO......................... 57 87 59 90 / 0 0 0 5
CAPULIN......................... 55 82 58 87 / 10 5 5 0
RATON........................... 54 85 55 92 / 5 5 0 0
SPRINGER........................ 52 89 54 95 / 0 0 0 0
LAS VEGAS....................... 51 85 53 89 / 0 0 0 0
CLAYTON......................... 61 91 62 97 / 10 5 5 0
ROY............................. 58 89 58 93 / 0 0 0 0
CONCHAS......................... 64 95 63 99 / 0 0 0 0
SANTA ROSA...................... 63 95 62 97 / 0 0 0 0
TUCUMCARI....................... 64 97 64 100 / 0 0 5 0
CLOVIS.......................... 60 94 60 96 / 5 0 5 0
PORTALES........................ 63 96 64 98 / 5 0 5 0
FORT SUMNER..................... 65 97 66 99 / 0 0 5 0
ROSWELL......................... 65 100 66 101 / 0 0 5 0
PICACHO......................... 63 92 64 95 / 0 0 0 0
ELK............................. 61 88 63 91 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-105>107-109.
&&
Hazardous weather outlook, Jun 27, 4:08 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
508 AM MDT FRI JUN 27 2014
NMZ501>540-281200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
508 AM MDT FRI JUN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT TODAY FOR THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS...AS WELL AS THE WEST
CENTRAL AND SOUTHWEST MOUNTAINS WHERE LOW HUMIDITIES COMBINED WITH
WINDY...HOT AND UNSTABLE WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.
11
High Wind, Central Highlands
- When
- June 27, 2:15 PM MST to 2:30 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The ASOS at Clines Corners recorded gusts ranging from 49 to 58 mph during the late morning hours into the afternoon of June 27, 2014.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Wisconsin, June 27, 20142 injured · $1.2 million · EF1 · 2 events
- Flash Flooding and Hail in Nebraska, June 27, 2014$105,000 · 1.5 in hail · 35 events
- Hail in Texas, June 27, 2014$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Iowa, June 27, 2014$202,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, June 27, 2014$36,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Kansas, June 27 to 28, 20141.5 in hail · 17 events
- Tornadoes and Hail in Kansas, June 27, 2014EF0 · 13 events
- Tornadoes in Texas, June 27, 2014$15,000 · EF0 · 2 events
- Hail and Damaging Winds in Colorado, June 27, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20145 events
- Hail in Texas, June 27, 20141.75 in hail · 5 events
- Flash Flood and Flood in Minnesota, June 27, 2014$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515346.